Clostridium difficile: a frequent infection in children after intestinal transplantation


    loading  Checking for direct PDF access through Ovid

Abstract

Background:Organ transplantation is a risk factor for Clostridium difficile infection (CDI). After intestinal transplantation (ITx), few data are available on the impact of this graft infection and the possible induction of rejection.Methods:We included retrospectively all children after ITx in our unit, with at least one year of graft survival. All samples positive for Clostridium difficile and its toxin were considered.Results:Among the 57 ITx recipients (60 transplantations), 22 children (39%) developed culture-proven CDI, 12 after isolated small bowel Tx, 9 after liver-small bowel Tx, one after multivisceral Tx. Twenty patients had diarrhea, 8 bloody stools, 4 fever, one hypothermia. Nine were hospitalized for an average of 6.5 days (2-20), four with severe dehydration. Nine (40%) had received antibiotics for an average of 19 days (7-60) before CDI. Two patients were asymptomatic. CDI was treated with metronidazole in 12 children, vancomycin in 6 and both of them in 3. Three children presented mild to severe rejections. Two patients presented concomitantly CDI and rejection. The third patient presented a rejection with severe complications 4 years after CDI. Recurrence of toxinogenic CD was observed in 9 children, in 7 associated with clinical symptoms. During the last follow-up, the stool number was the same as before CDI except for one patient with ongoing infection.Conclusion:CDI is more prevalent in children after ITx compared with other organ Tx; it is most often symptomatic but mildly or moderately severe. Standard antibiotics efficiently control the symptoms. Induction of rejection is a rare event.

    loading  Loading Related Articles